Alert archive / Nebraska / Freeze Warnings in 2016

Freeze Warning 3, NWS Cheyenne, WY

October 6, 20168 counties in Nebraska; Goshen County, Laramie County, Platte County, Wyoming

NWS Cheyenne, WY issued this freeze warning at Oct 6, 2016, 1:46 PM MDT for 8 counties in Nebraska; Goshen County, Laramie County, Platte County, Wyoming. It took effect at Oct 7, 2016, 12:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 6, 2016, 1:46 PM MDT (19:46 UTC)
In effect from
Oct 7, 2016, 12:00 AM MDT
Expired
Oct 7, 2016, 8:54 AM MDT
In force
9 hr
Issued by
NWS Cheyenne, WY

Counties Banner County, NE, Box Butte County, NE, Cheyenne County, NE, Dawes County, NE, Kimball County, NE, Morrill County, NE, Scotts Bluff County, NE, Sioux County, NE, Goshen County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 119 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 7.8 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
580 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

897 
WWUS75 KCYS 061946
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
146 PM MDT THU OCT 6 2016

...FREEZE WARNING FOR AREAS TO THE EAST OF THE LARAMIE RANGE...

NEZ002-003-019>021-054-055-095-096-WYZ107-108-118-119-070400-
/O.NEW.KCYS.FZ.W.0003.161007T0600Z-161007T1500Z/
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-EAST PLATTE COUNTY-GOSHEN COUNTY-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
INCLUDING THE CITIES OF...CHADRON...CHADRON ST PARK...ALLIANCE...
SCOTTSBLUFF...GERING...HARRISBURG...ANGORA...BRIDGEPORT...
BAYARD...REDINGTON...KIMBALL...BROWNSON...SIDNEY...HARRISON...
AGATE...WHEATLAND...GUERNSEY...TORRINGTON...CHEYENNE...
PINE BLUFFS
146 PM MDT THU OCT 6 2016

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT
FRIDAY...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT
FRIDAY. 

* TIMING...LATE TONIGHT THROUGH SUNRISE ON FRIDAY.

* TEMPERATURE...MID TO UPPER 20S.

* IMPACTS...MAINLY TO AGRICULTURAL AND GARDENING INTERESTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
2 follow-up statements
914 
WWUS75 KCYS 070258
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
858 PM MDT THU OCT 6 2016

...FREEZE WARNING FOR AREAS TO THE EAST OF THE LARAMIE RANGE...

NEZ002-003-019>021-054-055-095-096-WYZ107-108-118-119-071500-
/O.CON.KCYS.FZ.W.0003.161007T0600Z-161007T1500Z/
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-EAST PLATTE COUNTY-GOSHEN COUNTY-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
INCLUDING THE CITIES OF...CHADRON...CHADRON ST PARK...ALLIANCE...
SCOTTSBLUFF...GERING...HARRISBURG...ANGORA...BRIDGEPORT...
BAYARD...REDINGTON...KIMBALL...BROWNSON...SIDNEY...HARRISON...
AGATE...WHEATLAND...GUERNSEY...TORRINGTON...CHEYENNE...
PINE BLUFFS
858 PM MDT THU OCT 6 2016

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
MDT FRIDAY...

* TIMING...LATE TONIGHT THROUGH SUNRISE ON FRIDAY.

* TEMPERATURE...MID TO UPPER 20S.

* IMPACTS...MAINLY TO AGRICULTURAL AND GARDENING INTERESTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
204 
WWUS75 KCYS 071454
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
854 AM MDT FRI OCT 7 2016

...FREEZE WARNING CANCELLED FOR AREAS TO THE EAST OF THE LARAMIE
RANGE...

NEZ002-003-019>021-054-055-095-096-WYZ107-108-118-119-071600-
/O.CAN.KCYS.FZ.W.0003.000000T0000Z-161007T1500Z/
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-EAST PLATTE COUNTY-GOSHEN COUNTY-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
INCLUDING THE CITIES OF...CHADRON...CHADRON ST PARK...ALLIANCE...
SCOTTSBLUFF...GERING...HARRISBURG...ANGORA...BRIDGEPORT...
BAYARD...REDINGTON...KIMBALL...BROWNSON...SIDNEY...HARRISON...
AGATE...WHEATLAND...GUERNSEY...TORRINGTON...CHEYENNE...
PINE BLUFFS
854 AM MDT FRI OCT 7 2016

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS CANCELLED THE FREEZE
WARNING. 

TEMPERATURES HAVE WARMED TO NEAR OR ABOVE FREEZING ACROSS THE
WARNED AREA.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this freeze warning went out at Oct 6, 11:55 AM MDT, 1 hour 51 minutes earlier.

Area forecast discussion, Oct 6, 11:55 AM MDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1155 AM MDT Thu Oct 6 2016

.SHORT TERM...(Today through Saturday)
Issued at 300 AM MDT Thu Oct 6 2016

A very tricky precipitation forecast across the CWA over the next 6-
12 hours. Morning water vapor satellite imagery, and objective upper
air analysis were indicative of a 110-130 knot 250 hpa jet extending
from south central CO across the western NE Panhandle at 08z. At the
surface, a cold front extended roughly from DGW-AIA, w/ temperatures
still in the low-mid 50s south of the boundary over the southern Neb
Panhandle. However, many areas behind the front are still in the mid
to upper 30s. This leads to questions for possible snow accumulation
over the next few hours, but areas of rain are already increasing in
coverage along the I-80 corridor with area webcams showing snow over
the Summit. Snow levels should eventually drop to 6000 feet or so w/
rain changing to snow in Cheyenne as well. We could see accumulation
between (and including) Laramie and Cheyenne, but there are still at
least a couple of question marks that will have a big impact on pcpn
totals.

The strongest dynamics are already east of the I-80 summit; however,
we will need to keep a close eye on webcams as surface temps already
at or below freezing will support snow through the morning. QPF from
both the GFS and NAM would suggest another 0.2 to 0.4 inch liquid in
the next 6-12 hours. Main uncertainty is how long the heavier precip
rates will last with the better dynamics exiting, so decided against
any winter headlines at the present time but we will monitor through
the early morning hours. Farther east, confidence is high in a SW-NE
oriented band of precip developing over western NE today w/excellent
frontogenesis overhead. Dynamically, this is an impressive storm and
it would cause problems if it were not as progressive and had colder
air to work with. Today, observational trends and forecast soundings
offer very little confidence that we will see surface temps below 35
over a widespread area where banded precipitation is falling. Higher
elevations along the Pine Ridge could be the main area to watch this
morning for possible snowfall accumulations. In general, temperature
trends should be fairly steady today with widespread precip and low-
level upslope in place. That said, any change-overs that occur would
most likely last through the event.

Precipitation will rapidly come to an end after 00z w/much drier air
and strong subsidence aloft. Much colder air will finally arrive, w/
the first widespread hard freeze of the season likely tonight. Areas
that have not yet seen a hard freeze this fall will require a Freeze
Warning for tonight.

.LONG TERM...(Saturday night through Wednesday)
Issued at 300 AM MDT Thu Oct 6 2016

00Z medium range model guidance consistent with the prevailing
zonal flow aloft with fast belt of upper westerlies confined
along the northern tier CONUS. Models show weak shortwave trof
tracking east across south/central Rockies late in the weekend
with attendant moisture/precip over southern CO and NM. Surface
ridge will hold sway to the west of the Front Range, with a
weak lee trof across the high plains. Above normal temperatures
will continue Sunday and Monday with 700mb temperatures 6-8 deg
C. Shortwave energy dives southeast thru the Dakotas with a cold
front dropping south across the high plains Tuesday. The GFS is
trending faster than the ECMWF with fropa. Temperatures Tuesday
will cool 5-10 deg. Moisture will be limited to the southeast WY
mountains with widely scattered showers. Canadian high pressure
center quickly slides southeast from the Dakotas to the Midwest by
late Wednesday with winds shifting to southerly and temperatures
moderating to above normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1141 AM MDT Thu Oct 6 2016

The main concern with this forecast is how soon the precipitation
will move out of the Nebraska Panhandle. Latest radar loop was
showing the back edge of the rain/snow line stretching from
Chadron to Sidney. The ceilings have been fluctuating between
ifr/mvfr in this region this morning. According to the webcams, it
does not appear to be accumulating on the roadways. Latest water
vapor loop was showing the jet energy still in northeast Colorado,
but it should continue to lift northeast which should help kick
out the precipitation by 22z or so. Little concerned about the
fog potential around KAIA and KSNY after the clouds clear out, but
we will play things conservative for now and only go 5sm br mainly
after 10z.

&&

.FIRE WEATHER...
Issued at 300 AM MDT Thu Oct 6 2016

No fire weather concerns. Cooler temperatures will lead to higher RH
values well outside of critical thresholds. Widespread precipitation
will occur today, with the highest amounts along I80 between Laramie
and Sidney and over portions of the western Nebraska Panhandle. Snow
is expected over higher elevations, most likely above 6000 feet.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...CLH
LONG TERM...MAJ
AVIATION...REC
FIRE WEATHER...CLH
Hazardous weather outlook, Oct 6, 3:16 AM MDT, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
316 AM MDT THU OCT 6 2016

WYZ101>119-070930-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
316 AM MDT THU OCT 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

FREEZING TEMPERATURES ARE FORECAST FOR EAST CENTRAL WYOMING EARLY
THIS MORNING. LIGHT RAIN WILL MIX WITH OR CHANGE TO SNOW EARLY
THIS MORNING FOR ELEVATIONS ABOVE 6000 FEET. ONE TO TWO INCHES OF
SNOW IS FORECAST FOR THE MOUNTAINS, WITH AN INCH OR LESS FROM THE
INTERSTATE 80 SUMMIT TO CHEYENNE, MAINLY ON GRASSY SURFACES. THE
SNOW WILL CHANGE TO RAIN THIS AFTERNOON BELOW 8000 FEET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

NEZ002-003-019>021-054-055-095-096-070930-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
316 AM MDT THU OCT 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

LIGHT RAIN WILL BECOME MORE WIDESPREAD THIS MORNING. THE RAIN
WILL MIX WITH OR CHANGE TO SNOW ACROSS THE NORTHERN PANHANDLE
BEFORE CHANGING TO RAIN THIS AFTERNOON. SNOW ACCUMULATIONS WILL
BE LESS THAN A HALF INCH ON GRASSY SURFACES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

Nearby

Freeze Warnings in Nebraska, 2016Freeze Warnings in Wyoming, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.